Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Cheyenne, WY

May 20, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2006, 5:08 PM MDT for Laramie County, Wyoming. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 5:08 PM MDT (23:08 UTC)
Expired
May 20, 2006, 5:42 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 16 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:11 PM MDTHAIL 0.253 Wnw Cheyenne, WY
May 20, 5:12 PM MDTHAIL 0.752 Nw Cheyenne, WY
May 20, 5:13 PM MDTHAIL 0.251 N Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202308
SVRCYS
WYC021-210015-
/O.NEW.KCYS.SV.W.0005.060520T2308Z-060521T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LARAMIE COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF CHEYENNE...

* UNTIL 615 PM MDT

* AT 500 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR WARREN AF BASE...OR ABOUT 6 MILES WEST OF CHEYENNE...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE AND NORTH CHEYENNE BY 515 PM MDT...
  BURNS BY 615 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER CALL 1 800 2 6 9 62 20.

LAT...LON 4133 10504 4101 10497 4101 10408 4144 10410

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 202317
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT SAT MAY 20 2006

WYC021-210015-
/O.CON.KCYS.SV.W.0005.000000T0000Z-060521T0015Z/
LARAMIE WY-
516 PM MDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
SOUTHERN LARAMIE COUNTY...

AT 509 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR CHEYENNE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 370 BY 540 PM MDT...
  I-80 MM 377 BY 610 PM MDT...
  8 MILES WEST OF BURNS BY 615 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER CALL 1 800 2 6 9 62 20.

LAT...LON 4133 10504 4101 10497 4101 10408 4144 10410

$$

SOWKO
000 
WWUS55 KCYS 202327
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT SAT MAY 20 2006

WYC021-210015-
/O.CON.KCYS.SV.W.0005.000000T0000Z-060521T0015Z/
LARAMIE WY-
526 PM MDT SAT MAY 20 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
SOUTHEASTERN LARAMIE COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR I-80 MM 370...EAST OF CHEYENNE...MOVING 
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 377 BY 540 PM MDT...
  BURNS BY 600 PM MDT...

LAT...LON 4133 10488 4101 10464 4101 10408 4144 10410

$$

SOWKO
000 
WWUS55 KCYS 202342
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT SAT MAY 20 2006

WYC021-202351-
/O.CAN.KCYS.SV.W.0005.000000T0000Z-060521T0015Z/
LARAMIE WY-
541 PM MDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...

HEAVY RAIN WILL CONTINUE ACROSS SOUTHEAST LARAMIE COUNTY THROUGH 6 
PM...BUT THE THREAT OF DAMAGING HAIL APPEARS TO BE OVER.  

LAT...LON 4133 10488 4101 10464 4101 10408 4144 10410

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 20, 2:00 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SAT MAY 20 2006

.SHORT TERM...TNGT THRU SUN NGT...SAT PIXS AND RADAR CONFIRM A WEAK
S//WV TROF MOVING THRU THE REGION THIS AFTN.  FTR SHOULD CONT SHFTG
ESE OUT OF AREA BY 04Z OR SO.  DEVELOPMENT OVER NW CO SUGGESTS THERE
WILL BE SOME LINGERING SHWRS/TSTMS EVEN BEHIND THE UPPER FTR.  NAM
ALSO SUGGESTS THE TAIL END OF A WEAK UPPER FTR NOW OVER ERN ID WILL
MOVE ENE AND BRUSH CNTRL WY LATER THIS EVENG...WITH THESE SHWRS AND
SOME TSTMS SHFTG E OR ESE ACRS THE FAR NRN PART OF THE AREA TWDS
MIDNGT OR SO.  WATER VAPOR SAT PIXS ALSO SHLD A SLOT OF DECENT
DRYING OVER ERN UT...WHICH SHLD TRANSLATE OVER THE REGION ON SUN.
STILL THINK THERE WILL BE LESS ACTVTY ON SUN AFTN THAN TDA GIVEN
DRIER AIR.  HOWEVER...ENUF INSTBLTY WITH GOOD HEATING ON SUN FOR SCT
TSTMS TO POP UP OVER FAR ERN WY IN THE AFTN...AND SHIFT INTO THE
PNHNDL SUN EVNG.  BOTH GFS/NAM SHOW THIS DVLPMNT IN THE PNHNDL SUN
EVNG.  W EDGE OF BTR MSTR WILL BE OVER WRN PART OF PNHNDL...SO A FEW
OF THESE STORMS COULD TURN SEVERE...SLGT RISK LOOKS GOOD FOR NOW.
TEMPS SHOULD WARM ABOUT 3-6 DEGS OVER TDA WITH LESS CLOUD COVER.

.LONG TERM...UPPER RIDGE OVER THE ERN CWA MONDAY SHOULD TEND TO
HINDER CONVECTION AGAIN BUT SOME CONVERGENCE ALONG SFC TROF AND
AND A FAIR AMOUNT OF INSTABILITY SHOULD BE ENUF TO ALLOW WIDELY SCTD
TSTRMS TO DEVELOP IN THE AFTERNOON BEFORE PUSHING EAST OVER THE
PANHANDLE MONDAY EVENING.  COULD BE SOME LINGERING SHOWERS OVERNIGHT
MONDAY NIGHT AS UPPER SYSTEM MOVES ACROSS WY BUT DRIER AIRMASS WILL
BE SPREADING ACROSS.  LOOKS LIKE A BREEZY DAY TUESDAY AS UPPER
SYSTEM EJECTS OVERTHE NRN PLAINS LEAVING CWA IN GOOD DOWNSLOPE
FLOW.  REMAINDER OF WEEK STILL LOOKING ESSENTIALLY DRY AND WARM WITH
UPPER RIDGE REBUILDING OVER THE AREA.  THIS SHIFTS EAST BY THE END
OF THE WEEK BUT SHORTWAVE ENERGY SHOULD STAY NORTH INTO NEXT WEEKEND
THUS EXPECT CONVECTION...IF ANY...TO BE VERY ISOLATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JAD/RE
Hazardous weather outlook, May 20, 9:55 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT SAT MAY 20 2006

WYZ059>070-211200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
955 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.  A FEW OF THE STORMS WILL BE STRONG
ENOUGH TO PRODUCE BRIEF GUSTY WINDS TO 50 MPH AND PERHAPS SOME SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY
AND MONDAY. A FEW STORMS ON MONDAY COULD BECOME STRONG. A COLD FRONT
IS EXPECTED TO MOVE THROUGH REGION TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-211200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
955 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.  A FEW OF THE STORMS WILL BE STRONG
ENOUGH TO PRODUCE BRIEF GUSTY WINDS TO 50 MPH AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY
AND MONDAY. ON BOTH DAYS A FEW OF THE STORMS COULD BECOME QUITE
STRONG...ESPECIALLY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE.  A COLD FRONT IS EXPECTED TO MOVE THROUGH REGION TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.